Darvocet and Darvon: Recall Linked to Potentially Serious Heart Problems

iStock_000011384895XSmall.jpgOn November 19, 2010, at the request of the FDA, certain drug companies producing the painkillers Darvon (Propoxyphene) and Darvocet (Propoxyphene and Acetaminophen) issued a recall of these drugs after a study was done that showed a link to potentially serious or fatal heart arrythmias.  When these drugs are metabolized by the body, they convert to a toxic metabolite that may impair the heart's transmission of electrical impulses. Darvocet and Darvon are both narcotic analgesics (opioids) that have been prescribed by physicians for patients with mild to moderate pain for over thirty years.  The generic form of the active ingredient is called Propoxyphene and was originally introduced by Eli Lily. It is estimated that over 22 million United States citizens have taken these drugs. 

The above mentioned study by Xanodyne Pharmaceuticals of Newport, KY identified a potential link to an abnormal electrical impulse in the heart called QT Prolongation.  This lengthening of time between the Q wave and the T wave may result in a potentially fatal heart arrythmia called ventricular tachycardia. According to the Federal Drug Abuse Warning Network, Darvocet, Darvon, and generic Propoxyphene are related to over 5% of all drug related deaths between 1987 and 2006. It is anticipated that a multitude of lawsuits will be filed by individuals alleging injuries such as heart arrthymia, heart attack, stroke, and suicide.